Immune checkpoint blockade therapy may lead to thyroid dysfunction in 3-7% of treated patients. Alemtuzumab is a CD52 inhibitor leading to thyroid dysfunction in approximately 40% of patients. A female patient was affected by multiple sclerosis (MS) and subclinical hyperthyroidism due to an autonomously functioning thyroid nodule (AFTN). After alemtuzumab treatment, she developed aggressive clinical hyperthyroidism consistent with Marine-Lenhart syndrome.
A 36-year-old woman presented in July 2019 with symptoms of hyperthyroidism and eye complaints. Three years earlier, she was diagnosed with MS. Subclinical hyperthyroidism was diagnosed in April 2017. Thyroid scintigraphy showed an intranodular distribution of 99mTc-pertechnatate consisting of an AFTN in the right lobe of the thyroid. In June 2018, because of the MS, she was treated with alemtuzumab. In November 2018, she was started on methimazole treatment because of the symptoms of hyperthyroidism. In December 2018, thyroid function was normal under methimazole treatment. In June 2019, the patient received a second round of alemtuzumab administration. One month later, she developed symptoms of hyperthyroidism. These symptoms were accompanied by diplopia. Blood tests showed severe hyperthyroidism. Thyroid scintigraphy showed a diffuse distribution of 99mTc-pertechnatate and the presence of a "cool" area in the right lobe of the thyroid, confirmed by ultrasonography. The nodule was diagnosed as a low-risk indeterminate lesion.
We present a case of Graves' disease with active, moderate-to-severe Graves' ophthalmopathy in a patient with pre-existing AFTN presenting with a coexisting, rare case of Marine-Lenhart syndrome associated with immune reconstitution after alemtuzumab treatment.